Michigan, 2024

Damaging Winds in Michigan, June 20, 2024

June 20, 2024 · NWS DTX · 5 events in 3 counties and zones

A couple of severe thunderstorms impacted Oakland and Macomb counties with wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A couple of severe thunderstorms impacted Oakland and Macomb counties with wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 20, 10:02 AM EST, 2 hours 23 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect for areas along and south of the M-59 corridor as heat indices rise into the mid to upper 90s for the fourth day in a row. Slightly cooler and less humid conditions expected for northern locations.
  • There is a Marginal Risk for severe weather today with isolated damaging wind gusts of 60+ mph and localized torrential downpours possible. Main thunderstorm window is from noon to 9 pm.
  • The heat and humidity builds back into the entire region Friday and Saturday. Thunderstorm chances continue through the rest of the week as well.
Area forecast discussion, Jun 20, 10:02 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1102 AM EDT Thu Jun 20 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect for areas along and south of the
  M-59 corridor as heat indices rise into the mid to upper 90s for
  the fourth day in a row. Slightly cooler and less humid conditions
  expected for northern locations.

- There is a Marginal Risk for severe weather today with isolated
  damaging wind gusts of 60+ mph and localized torrential downpours
  possible. Main thunderstorm window is from noon to 9 pm.

- The heat and humidity builds back into the entire region Friday and
  Saturday. Thunderstorm chances continue through the rest of the
  week as well.

&&

.UPDATE...

Update this morning is focused on convective trends for the
afternoon, as the SWODY1 Marginal Risk has been expanded westward
from the northern metro Detroit suburbs to the Ohio border. Overall, the
message varies little from the previous several days of convection,
although an added forcing mechanism exists owing to a weak front that
has penetrated inland through the morning. This boundary arcs from
roughly GRR to TOL, and may be an initiation point for thunderstorms
as early as noon when surface destabilization is expected to occur.
Added forcing from differential heating/lake breeze boundaries arrive
later in the afternoon, adding more opportunities for updraft
initiation and increasing coverage. Once thunderstorms do initiate,
they will have potential to become strong to severe as hot/humid
conditions once again support loaded precipitation cores and
downburst potential with gusts of 60+ mph. Torrential downpours will
be another primary concern, with more details in the Hydrology
section. Main timing window for thunderstorms is from noon to 9pm.

&&

.PREV DISCUSSION...
Issued at 640 AM EDT Thu Jun 20 2024

AVIATION...

A subtle mid level short wave feature and enhanced convergence along
a stationary front combined with weak elevated instability has
supported some pre dawn convection from FNT to MBS. The passage of
this feature will lead to a period of subsidence through at least
mid day. A frontal boundary, enhanced by convective outflow, is
forecast to become stationary across the metro Detroit area this
afternoon. This will provide a focus for afternoon/evening
convection as instability builds through diurnal heating. Timing and
coverage of convection within pattern of moderate instability yet
weakly forced atmosphere again carries a good deal of uncertainty.

For DTW/D21 Convection...Scattered thunderstorms are again forecast
to develop with the increase in instability through daytime heating.
While coverage may initially be scattered, there again is a chance
for thunderstorms to organize into clusters and thus lead to an
increase in coverage across the airspace. Available guidance suggest
a possible earlier timing of convective initiation compared to
yesterday, possibly as early as 17 or 18Z.

DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon and evening.

PREV DISCUSSION...
Issued at 410 AM EDT Thu Jun 20 2024

DISCUSSION...

As expected, the anomalous ridge parked over the Mid-Atlantic and
occupying most of eastern CONUS has broadened longitudinally over
the past 24 hours. This is evidenced by 20.00Z RAOB H5 geopotential
heights of 599 dam at KPIT (WFO Pittsburgh), KOKX (WFO Upton/NYC),
and KLWX (WFO Sterling). Although none of the coarser 00Z models
resolved a 600 dam center, it's certainly possible that such
magnitude existed between the three observation sites prior to the
westward migration of the ridge centroid into Appalachia.

Initial GOES and ceilometer data affirm healthy coverage of
nocturnal cloud cover which should, once again, hamper nighttime
cooling rates. Made very minor upward revisions to MinTs this
morning, outside the lakeshores. As discussed throughout the past
several days, a low-level anticyclonic gyre builds over western Lake
Huron this morning. This eventually leads to the development of a
1030 mb surface high which then drives a backdoor cold front into
The Thumb area and points further southwest. The northeast flow
draws down slightly cooler Canadian air and will be partially
augmented by sub-60F water temperatures over much of Lake Huron.
Main question with this boundary remains the extent of inland
penetration and the resultant cooling effect for post-frontal
locations. Opted to go slightly more bullish with the frontal
progression in the outgoing forecast by bringing the thermal
gradient closer to the M-59 corridor. Prior evening update to the
Heat Advisory will stand with the more marginal counties being
Livingston, Oakland, and Macomb. Best opportunity to approach 100F
heat indices for those northern three counties should be along the
extreme southern extent of the boundaries where the advection of
cooler air comes up short (or is more muted). Today will be the
fourth consecutive day of heat indices in the upper 90s to near 100F
for the remaining locations within the Heat Advisory as dewpoints
linger in the lower 70s.

PoP forecast continues to be a major challenge with numerous periods
of convection potential. Made first-period changes to account for
ongoing line of sub-severe storms between I-94 and I-96 while
another cluster tracks toward/into the Tri-Cities. Outside of the
FGEN forcing along the inbound frontal slope, additional surrounding
convection will be tied to what has become a rather familiar high-
CAPE/low-shear quasi-uncapped environment. Further contributions to
ascent offered by the reconfiguration of the ridge and a southward
push of height falls across the UP and northern Lower MI creates a
more favorable corridor for CVA during the afternoon hours with
passing shortwave perturbations aloft. Conditions and coverage are
less certain with any outflow boundary interactions and differential
heating boundaries. Main threat with any strong to severe storms
will be short-lived damaging gusts, especially with well-loaded core
releases in the form of wet microbursts.

The system drifts into The Southeast by Saturday and could interact
with another ridge over The Southwest. The deterministic NAM, GFS,
and ECMWF remain in decent agreement with a zonal upper level
pattern which moderates height changes. Meanwhile, another warm
advection/frontal surge lifts back into Lower Michigan marked by H9
temps in the mid 20C range (potentially higher). Expect further
refinements to highs Saturday, dependent on the northern edge of the
realized thermal gradient. Regardless, most areas should see highs
back into the lower 90s with increasing humidity. A cold front
driven by a progressive shortwave swinging through the Upper Midwest
provides some relief Sunday with showers and storms. This precedes
somewhat more seasonable conditions and dry weather Monday before
the heat (sans humidity) returns Tuesday.

MARINE...

Some breakup in the weather pattern occurs today as high pressure
builds across Ontario which forces a cold front south through Lake
Huron. This will cause winds to turn northerly but gusts remain
largely below 20 knots. Warm temperatures remain across region which
adds stability over the waters helping keep wave heights minimized
as well. A stronger cold front looks to be on track for the second
half of the weekend however, and wind speeds then could reach or
exceed 25 knots with waves building to around 4 feet. Small craft
advisories may be needed.

HYDROLOGY...

A moist and unstable airmass will remain in place through the end of
the week. Isolated to scattered thunderstorm development is expected
across portions of SE MI today. The most intense thunderstorms will
have the potential to produce highly localized rainfall amounts of 1-
2 inches in a 30-60 min period. Thunderstorm training (repeated
thunderstorms) can also provide the chance see highly localized
totals of 1-2+ inches. Uncertainty in specifics of location and
exact timing for any flooding precludes the issuance of an flood
watches. Additional storms with highly localized flooding potential
will again be possible on Thursday during the afternoon and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 10 PM EDT this evening for MIZ068>070-075-076-
     082-083.

Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

UPDATE.......MV
AVIATION.....SC
DISCUSSION...KGK
MARINE.......DRK
HYDROLOGY....AM/KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 20, 3:48 AM EST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
448 AM EDT Thu Jun 20 2024

MIZ047>049-053>055-060>063-210830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-
448 AM EDT Thu Jun 20 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and again this
evening. The strongest storms will be capable of producing wind
gusts up to 60 mph. Storms will move toward the northeast at around
25 mph. Any storm will be capable of producing torrential rainfall.
Some localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional showers and thunderstorms are possible Friday, Saturday,
and Sunday. The strongest storms will be capable of producing wind
gusts up to 60 mph. Any storm will be capable of producing torrential
rainfall. Some localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
448 AM EDT Thu Jun 20 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through 10 PM today. Refer to the
latest Urgent Weather Message (NPW) for additional details.

Isolated to scattered thunderstorms are possible today and again this
evening. The strongest storms will be capable of producing wind
gusts up to 60 mph. Storms will move toward the northeast at around
25 mph. Any storm will be capable of producing torrential rainfall.
Some localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional showers and thunderstorms are possible Friday, Saturday,
and Sunday. The strongest storms will be capable of producing wind
gusts up to 60 mph. Any storm will be capable of producing torrential
rainfall. Some localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ068>070-075-076-082-083-210830-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
448 AM EDT Thu Jun 20 2024

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and again this
evening. The strongest storms will be capable of producing wind
gusts up to 50 knots. Storms will move toward the northeast at
around 20 knots. Any storm will be capable of producing torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional showers and thunderstorms are possible Friday, Saturday,
and Sunday. The strongest storms will be capable of producing wind
gusts up to 50 knots. Any storm will be capable of producing torrential
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Local storm report, Jun 20, 8:39 AM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
939 AM EDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Tstm Wnd Dmg     Farmington              42.46N  83.37W
06/19/2024                   Oakland            MI   Emergency Mngr

            Oakland County Emergency Manager reports downed trees
            and power lines across Farmington.

1031 PM     Marine Tstm Wind Selfridge ANGB          42.62N  82.83W
06/19/2024  M43 mph          Macomb             MI   ASOS

1200 AM     Rain             Selfridge ANGB          42.62N  82.83W
06/20/2024  M1.38 inch       Macomb             MI   Co-Op Observer

            24 hour rainfall total.

0500 AM     Rain             1 NW Saint Clair Shores 42.51N  82.90W
06/20/2024  M1.86 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall total.

0513 AM     Rain             North St. Clair Shores  42.53N  82.88W
06/20/2024  M2.10 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall total.

0544 AM     Rain             1 NE Anchor Bay Harbor  42.67N  82.79W
06/20/2024  M1.61 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall total.

0644 AM     Rain             1 SE Utica              42.61N  83.01W
06/20/2024  M1.15 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall total.

0700 AM     Rain             3 SE Ann Arbor          42.24N  83.69W
06/20/2024  M1.26 inch       Washtenaw          MI   Co-Op Observer

            24 hour rainfall total.

0700 AM     Rain             1 S Shelby Township     42.66N  83.03W
06/20/2024  M1.15 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall total.

0722 AM     Rain             Lakeside                42.57N  82.84W
06/20/2024  M1.55 inch       Macomb             MI   CoCoRaHS

            24 hour rainfall total.

&&

Event Number DTX2400576
Event Number DTX2400577
Event Number DTX2400578
Event Number DTX2400579
Event Number DTX2400580
Event Number DTX2400581
Event Number DTX2400582
Event Number DTX2400583
Event Number DTX2400584
Event Number DTX2400585

BC

The radar

The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macomb

When
June 20, 12:25 PM EST
Where
Macomb County, 1.47 mi NNE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.690, -82.820

A large pine tree was reported blown down.

Thunderstorm Wind, Oakland

When
June 20, 1:45 PM EST
Where
Oakland County, 1.02 mi W of Stony Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.700, -83.140

Large trees uprooted in the Knollwood Hills Subdivision. Large tree limbs and power lines were also observed down as well. One large tree limb clipped the corner of a house, damaging the roof.

Thunderstorm Wind, Macomb

When
June 20, 1:52 PM EST
Where
Macomb County, 0.51 mi W of Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.730, -83.090

Trees reported down.

Thunderstorm Wind, Monroe

When
June 20, 5:05 PM EST
Where
Monroe County, 0.86 mi NW of Carleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.060, -83.390

A tree and several large tree limbs observed down in Carleton, along with power lines.

Thunderstorm Wind, Monroe

When
June 20, 5:11 PM EST
Where
Monroe County, 0.51 mi W of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.000, -83.310

A large tree was snapped in half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186734, 1186735, 1186736, 1186737, 1186738.